Case Presentation

A 61-year-old African American woman with no prior history of diabetes came to our local emergency department. She complained of abrupt onset of polyuria and blurred vision lasting 1 week. She was diagnosed with type 2 diabetes and sent home on an oral antidiabetic agent. The following day her symptoms worsened and she went to another hospital, where she was admitted. During her 3-week hospital stay, she required large doses of intravenous (IV) insulin to control her blood glucose.

She was discharged on the following diabetes medications:

  • NPH insulin 300 U and regular insulin 300 U with breakfast

  • Insulin lispro 50 U with lunch

  • NPH insulin 300 U and regular insulin 300 U with dinner

  • Pioglitazone 45 mg daily

  • Metformin 500 mg 3 times daily

Other medications included:

  • Lansoprazole 15 mg daily

  • Levothyroxine 100 mcg daily

  • Diltiazem CD 180 mg daily

  • Docusate sodium 100 mg twice daily

  • Ursodiol 300 mg 3 times daily

  • Spironolactone 50 mg twice daily

  • Hydrochlorothiazide 25 mg daily

  • Calcium carbonate 500 mg twice daily

  • Lactulose 15 mg daily

Two days after discharge she once again presented to our local emergency department to obtain medication, as she could not afford to purchase it. The emergency department physician was reluctant to prescribe this unusual insulin regimen and called the endocrinology service. We decided to admit the patient to better evaluate her insulin requirements.

Family History. Negative for diabetes and hypertension.

Allergies. None.

Social History. Negative for tobacco, alcohol, and illegal drug use.

Obstetric/Gynecologic History.

  • Menarche at age 12

  • Menopause at age 45

  • Regular periods

  • Gravida 1, para 1, aborta 0

  • Patient has only 1 child, and she divorced shortly after marriage.

Past Surgical History.

  • Biopsy of a neck lymph node (reactive, no malignancy)

  • Inguinal hernia repair on the right side

Past Medical History.

  • Primary hypothyroidism diagnosed in December 1999

  • Autoimmune chronic hepatitis diagnosed in 1997; treatment with steroids resulted in normalization of liver function tests (based on endoscopic retrograde cholangiopancreatography, serology, and liver biopsy)

  • Hypertension for several years

Review of Systems.

  • Hair loss for 2-3 months

  • New-onset acanthosis nigricans around the eyes and neck for the previous 2 months

Physical Examination.

  • Temperature: 98.9°F (37.2°C)

  • Heart rate: 111

  • Blood pressure: 114/79 mm Hg

  • Respirations: 20

  • Weight: 80.4 kg (177.4 lb)

  • Height: 160 cm (5'3")

  • Body mass index: 31 kg/m2

  • Obese woman in no distress with male pattern baldness

Head, Eyes, Ears, Nose, and Throat.

  • Pupils equally reactive to light and accommodation

  • Moist mucosal membranes

  • No icterus

  • Extraocular movements intact

  • Intense acanthosis nigricans involving the periorbital regions, neck, and axilla

Neck.

  • Supple

  • No jugular venous distension

  • Normal-sized thyroid gland

  • No supraclavicular fat pad

Chest.

  • Clear to auscultation bilaterally

Heart.

  • Regular rate and rhythm

  • No murmurs

  • Tachycardia

Abdomen.

  • Soft, nontender

  • No hepatosplenomegaly

  • No striae

Extremities.

  • No edema

  • No clubbing

  • No cyanosis

During the 3-day hospital stay, she required only 2 IU of regular IV insulin per hour to maintain blood glucose levels in the range of 150-200 mg/dL. She was sent home on NPH insulin 25 IU twice daily and metformin 500 mg also twice daily. Pioglitazone was discontinued because of the history of liver disease.

She returned 10 days after discharge with nausea, vomiting, polyuria, polydipsia, and general malaise. Laboratory tests were performed and the results are listed in Tables 1, 2, and 3.

Ketones were positive in both blood and urine.

Diabetic ketoacidosis (DKA) was diagnosed and the patient was started on an insulin drip. Two days later the drip was discontinued and she was started on NPH twice daily and regular coverage. Despite increasing the daily doses of insulin to 220 IU daily, her glucose continued to increase into the range of 300-400 mg/dL and the acidosis worsened. She was found to be suffering from DKA again with a bicarbonate level of 12 mEq/dL and positive ketones in blood.

An insulin drip was started again and she was transferred to the ICU. Over the next several days, the drip was increased up to 180 IU per hour (4320 IU daily). Blood glucose levels decreased slowly into the 200 mg/dL range and bicarbonate normalized. After extensive discussions, it was decided to start metformin despite the past history of autoimmune liver disease. The blood glucose continued to decrease and finally stabilized in the range of 90-150 mg/dL. The patient was transferred to the regular floor after a total of 9 days in the ICU.

Four days later, liver function test results were normal and glucose values were in the low 100s mg/dL She was discharged home on metformin 850 mg in the morning, 500 mg in the evening, and no insulin. One week later, glucose levels were in a similar range.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....